Earlier this week, I was standing at a urinal in a large public restroom in a large public facility that is frequented by homeless people.
Behind me, two guys were sitting in two different stalls, with lots of belongings scattered around their feet, talking about this 'n' that. The conversation turned to Narcan, aka naloxone, which can you can get at needle exchanges and can reverse an opiate overdose.
"Narcan?" one of the guys said. "Oh yeah, I carry that shit around with me."
"Oh yeah! You've got to. I've had to Narcan three people in the past few months."
"Oh yeah. Especially with the stuff that's going around now."
"Yeah, that shit is..." He either didn't finish the sentence or I couldn't hear how he ended it.
At any rate, I take their conversation to mean that there's some especially potent stuff making the rounds these days. So be careful out there.
And take a look at stopoverdose.org for more information, including where you can find naloxone in Seattle. The site also has this useful passage in the FAQ:
Is the overdose scene in the movie Pulp Fiction realistic?
No. Pulp Fiction is a movie! An opioid overdose victim acts the opposite of how Uma Thurman acts in the movie. A person overdosing from heroin or pain medication may be very quiet or irregularly snoring or gasping. Gradually the breathing slows or stops as their skin turns dusky blue or gray.
In real life, bystanders who witness an overdose SHOULD NOT INJECT ANYTHING INTO THE HEART. Instead, they should squirt naloxone into the nose, or inject naloxone into the upper arm (deltoid) or the thigh.
I shudder to think how many people had to make that mistake for it to be included, in all caps, in the FAQ.